June 1987

The Relative Gastrointestinal Toxicity of the Nonsteroidal Anti-inflammatory Drugs

Author Affiliations

From the Clinical Epidemiology Unit and Section of General Medicine (Department of Medicine) of the University of Pennsylvania School of Medicine, Philadelphia (Drs Strom, Soper, and Stolley and Ms West); Division of General Internal Medicine, Department of Medicine, University of Medicine and Dentistry of New Jersey/Robert Wood Johnson Medical School at Camden (Dr Carson); Health Information Designs Inc, Arlington, Va (Mr Morse); and the Food and Drug Administration, Washington, DC (Dr Jones). Dr Carson is now with the University of Medicine and Dentistry of New Jersey/Robert Wood Johnson Medical School, New Brunswick. Dr Jones is now with the Georgetown University School of Medicine, Washington, DC.

Arch Intern Med. 1987;147(6):1054-1059. doi:10.1001/archinte.1987.00370060050010

• To assess the relative rate of upper gastrointestinal (UGI) tract bleeding associated with nonsteroidal anti-inflammatory drugs (NSAIDs), we performed a retrospective cohort study using 1980 billing data from all Medicaid patients in the states of Michigan and Minnesota. The rate of UGI tract bleeding in the 30 days following each drug exposure was examined in the 88 044 patients dispensed only one of seven NSAIDs. The rate of UGI tract bleeding differed significantly among users of these drugs. Stratification and logistic regression were used to adjust for multiple potential confounding factors, without substantive changes in the results. An alcohol-drug interaction was found. Sulindac users had the highest rate of UGI tract bleeding, and it was the only drug statistically different from ibuprofen. When the average daily dose of sulindac received was divided by the maximum recommended daily dose, it was notably higher than those for other drugs. Repeated analyses using data from 1982 confirmed these results. We conclude that there are significant and consistent differences in the incidence of UGI tract bleeding associated with the use of NSAIDs in this population.

(Arch Intern Med 1987;147:1054-1059)